Wisconsin, 2013

Winter Storm in Wisconsin, February 26 to 27, 2013

February 26 to 27, 2013 · NWS GRB · 1 event in 1 county or zone

Heavy snow fell in Manitowoc County, and winds gusted to over 40 mph near Lake Michigan, as a low pressure system moved across southern Illinois to near Detroit, MI. Lake enhancement contributed to the high snowfall totals.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Heavy snow fell in Manitowoc County, and winds gusted to over 40 mph near Lake Michigan, as a low pressure system moved across southern Illinois to near Detroit, MI. Lake enhancement contributed to the high snowfall totals. Some of the highest totals included 13.0 inches at Kiel, 12.0 inches at Manitowoc, and 9.2 inches at Two Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 26, 7:57 PM CST, 3 minutes earlier.

Area forecast discussion, Feb 26, 7:57 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
757 PM CST TUE FEB 26 2013

NEW INFORMATION ADDED TO UPDATE SECTION

.UPDATE...
ISSUED AT 746 PM CST TUE FEB 26 2013

DEEP...MATURE CYCLONE LIFTG NEWD FM E-C IL...TOWARD NRN IN. LARGE
PCPN BAND ON THE NRN FLANK OF THE CYCLONE WAS NOW IN THE SERN
PORTION OF THE FCST AREA...AND STILL EDGING BACK TO THE NW. THE
MAXIMUM NWWD EXTENT OF THE PCPN SHIELD STILL SOMEWHAT IN DOUBT.
THINK SNOWS WL GRADUALLY OVERSPREAD ALL BUT N-C WI BY LATE MORNING
TOMORROW.

ONCE THE SNOW BAND IS IN PLACE...IT/S GOING TO TAKE A WHILE TO
WORK OUT OF THE AREA. ACCUMULATING SNOWS WL ALMOST CERTAINLY STILL
BE GOING OVER E-C WI MID-DAY TOMORROW WHEN THE ADVISORY/WARNING
ARE SET TO EXPIRES. WOULD HAVE PREFERRED A LITTLE LATER ENDING
TIME THAN WHAT WE/VE GOT GOING. AT LEAST THE MAJORITY OF THE
ACCUMULATIONS WL BE DONE BY THE TIME THE HEADLINES EXPIRE. ALWAYS
CONCERNED ABOUT THE POSSIBILITY OF A MESO-SCALE TYPE BAND OF
HEAVIER SNOW SETTING UP SOMEWHERE WITHIN THE LARGE UPR LOW/S
CIRCULATION...BUT THAT CAN BE ADDRESSED LATER IF IT HAPPENS.

UPDATE
ISSUED AT 530 PM CST TUE FEB 26 2013

GOING TO TAKE MANITOWOC COUNTY UP TO A WARNING...AND DRIVE THE
ADVISORY 1 TIER W...AS WELL AS N INTO DOOR COUNTY. NOT SURE OF
EXACT SNOW AMNTS YET...BUT GIVEN THE STG WINDS...EVEN THE 4-6
INCHES OF SNOW IN MTW COUNTY LOOKS LIKE WARNING MATERIAL.

COORD W MKX.

UPDATED PRODUCT SUITE OUT ASAP.

UPDATE
ISSUED AT 452 PM CST TUE FEB 26 2013

GETTING THE FEELING TRAVEL CONDITIONS ACRS E-C WI ARE GOING TO GO
DOWNHILL VERY QUICKLY THIS EVENING. THE STG NE WINDS ALREADY
GENERATING ENOUGH BLOWING AND DRIFTING OF THE EXISTING SNOW TO
CREATE PROBLEMS IN OPEN AREAS. HAVE RECEIVED SEVERAL REPORTS OF
TRAVEL PROBLEMS ON HWY 29 GOING W OUT OF GREEN BAY. THAT/S
ESPECIALLY IMPRESSIVE BECAUSE THE EXISTING SNOWCOVER IS RATHER OLD
AND HAS PROBABLY BEEN CAPPED OFF BY ABOVE FREEZING TEMPERATURES
THE PAST COUPLE AFTERNOONS. THE PROBLEMS WE ARE HAVING ALREADY DO
NOT BODE WELL FOR WHAT WILL HAPPEN WHEN THE MAIN SNOW BAND ARRIVES
THIS EVENING.

THAT BAND WAS VERY IMPRESSIVE OVER SRN WI THIS AFTN. ONCE PCPN
STARTED AT SITES OVER SRN WI...IT ALMOST BECAME MODERATE OR HEAVY
SNOW. BAND WL PROBABLY WEAKEN AS IT SHIFTS N...BUT STILL THINK IT
WILL PACK A CONSIDERABLE PUNCH...AT LEAST EARLY IN THE EVENING.
AND COMBINED WITH THE WIND...EXPECT TRAVEL CONDITIONS TO
DETERIORATE RAPIDLY. LUCKILY...WE WILL BE ABLE TO GET THE
AFTERNOON COMMUTE OUT OF THE WAY BEFORE THE SNOW HITS.

FCST WAS JUST RECENTLY ISSUED AND IN GOOD SHAPE. MAIN GOAL NOW IS
TOP RAISE AWARENESS OF THE BAD TRAVEL CONDITIONS THAT ARE LIKELY
TO DEVELOP QUICKLY DURING THE EVENING.
&&

.SHORT TERM...TONIGHT AND WEDNESDAY
ISSUED AT 331 PM CST TUE FEB 26 2013

MAIN AND ONLY FCST CONCERN IS SNOW POTENTIAL OVER THE NEXT 24
HOURS AS A STRONG...ALBEIT SLOWLY WEAKENING...SYSTEM HEADS TOWARD
THE ERN GREAT LAKES.

THE 20Z MSAS SFC ANALYSIS INDICATED THE STRONG LOW PRES TO BE
CENTERED OVER SRN IL...WHILE A BROAD AREA OF HI PRES EXTENDED FROM
THE NRN PLAINS E-NE INTO QUEBEC. AS THE LOW PRESSURE MOVES NE...
THE PRESSURE GRADIENT CONTS TO TIGHTEN AND WINDS HAVE ALREADY
GUSTED OVER 40 MPH AT TIMES OVER E-CNTRL WI THIS AFTERNOON. RADAR
MOSAIC SHOWED THE NRN EDGE OF THE MAIN PCPN SHIELD WAS APPROACHING
THE WI/IL BORDER...THUS IT WL BE DRY OVER ALL OF NE WI THRU THE
EVENING RUSH HOUR.

MDLS HAVE MAINTAINED THE NWD SHIFT IN PCPN FROM LAST NGT'S RUN AS
THE SFC LOW TRACKS NEWD INTO NRN SECTIONS OF INDIANA BY 12Z WED.
EVEN THO BETTER FORCING/LIFT SHIFT EAST TOWARD THE ERN GREAT LAKES
TNGT...PRIMARY DEFORMATION ZONE APPEARS TO BE SETTING UP FROM
CNTRL IA THRU SW WI/NW IL TO SE WI WITH E-CNTRL WI ON THE NRN
FRINGE. IN ADDITION TO THE SNOW...BLUSTERY NE WINDS WL HELP TO
LOWER VISIBILITIES...ALTHO THE HIGHER WATER CONTENT OF THE SNOW
WOULD LIMIT THE AMOUNT OF BLOWING/DRIFTING. AFTER COLLABORATION
WITH MKE...HAVE DECIDED TO ISSUE A WINTER WEATHER ADVY FOR BROWN...
CALUMET...KEWAUNEE AND MANITOWOC COUNTIES WHERE 1 TO 2 INCHES OF
ACCUMULATION WL COMBINE WITH THE GUSTY WINDS TO MAKE TRAVELING
DIFFICULT LATE TNGT INTO THE MORNING COMMUTE. WL ALSO ISSUE A SPS
FOR THE REST OF E-CNTRL WI TO RAISE AWARENESS THAT THE DRIVE TO
WORK/SCHOOL COULD BE A SLOW/SLOPPY GO. THE REST OF THE FCST AREA
WL SEE POPS RAISED WITH ONLY N-CNTRL WI APPEARING TO AVOID ANY
SNOW THREAT. DUE TO THICKENING CLOUDS AND APPROACH OF SNOW...HAVE
RAISED MIN TEMPS A COUPLE OF DEGS FROM THE PREVIOUS FCST.

LIGHT SNOW WL CONT TO IMPACT MOST OF THE FCST AREA THRU WED AS THE
SFC LOW SLOWLY SHIFTS TOWARD THE ERN GREAT LAKES. CYCLONIC FLOW/
PIECES OF SHORTWAVE ENERGY ROTATING AROUND THE BROAD UPR LOW WL
BRING ENUF FORCING TO SUSTAIN THE SNOW. ADDITIONAL ACCUMULATIONS
OF AN INCH OR TWO ARE POSSIBLE OVER E-CNTRL WI WHICH WOULD BRING
TOTALS INTO THE 2 TO 4 INCH RANGE. BLUSTERY N-NE WINDS WL ALSO
PERSIST THRU THE DAY MAKING FOR MORE BLOWING/DRIFTING OF THE NEW
SNOW. MAX TEMPS SHOULD ONLY BE ABLE TO REACH THE MID 30S AT BEST.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY
ISSUED AT 331 PM CST TUE FEB 26 2013

CYCLONIC FLOW WITH THE DEPARTURE OF THE MID WEEK SYSTEM WILL
LINGER LIGHT SNOW OVER MAINLY EAST CENTRAL WISCONSIN WEDNESDAY.
COLD AIR ADVECTION WITH THE NORTHERLY FLOW WILL PROVIDE A FEW SNOW
SHOWERS OVER VILAS COUNTY THROUGH THURSDAY. OTHERWISE A RIDGE OF
HIGH PRESSURE BUILDING IN FROM THE NORTH WILL PROVIDE A QUIET
PATTERN FOR THE REST OF THE WEEK INTO THE WEEKEND. A FEW CLIPPERS
IN THE NORTHWEST FLOW MAY DROP INTO THE NORTHERN PLAINS...BUT
EXPECTED TO STAY MAINLY WEST OF THE AREA.

MEDIUM RANGE MODELS ARE SHOWING SOME CONSENSUS NEXT WEEK WITH A
NORTHWEST ROCKIES SHORT WAVE BREAKING DOWN THE WESTERN RIDGE AND
WORKING INTO THE MIDWEST EARLY NEXT WEEK FOR THE NEXT CHANCE OF
PRECIPITATION.

TEMPERATURES DURING THIS PERIOD WILL CONTINUE TO BE AT OR BELOW
SEASONAL NORMALS.
&&

.AVIATION...FOR 00Z TAF ISSUANCE
ISSUED AT 533 PM CST TUE FEB 26 2013

CONDITIONS WL DETERIORATE VERY RAPIDLY IN E-C WI THIS EVENING AS
SNOW OVERSPREAD THE AREA...WITH LIFR CONDITIONS EXPECTED. MVFR
CIGS WL PERSIST ACRS CENTRAL WI...WITH VFR CONDITIONS IN THE N.
CONDITIONS OVER C/NRN WI WL BE MUCH SLOWER TO DETERIORATE...BUT
SHOULD EVENTUALLY DO SO...MAINLY DUE TO CLDS RATHER THAN SN.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON CST WEDNESDAY FOR WIZ022-
038>040-048-049.

WINTER STORM WARNING UNTIL NOON CST WEDNESDAY FOR WIZ050.
&&

UPDATE.........SKOWRONSKI
SHORT TERM.....KALLAS
LONG TERM......TDH
AVIATION.......KALLAS
Hazardous weather outlook, Feb 26, 6:23 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
623 PM CST TUE FEB 26 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
623 PM CST TUE FEB 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THE NORTHERN EDGE OF A MAJOR WINTER STORM WILL GENERATE HAZARDOUS
TRAVEL CONDITIONS IN EAST-CENTRAL WISCONSIN OVERNIGHT. SNOW...WHICH
COULD BE HEAVY AT TIMES WILL COMBINE WITH STRONG NORTHEAST WINDS
TO CREATE SIGNIFICANT TRAVEL DIFFICULTIES. SOME SNOW IS ALSO
POSSIBLE IN CENTRAL AND NORTHEAST WISCONSIN LATE TONIGHT...BUT IT
IS NOT EXPECTED TO BE AS HEAVY OR HAVE AS SIGNIFICANT OF AN IMPACT
ON TRAVEL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

SNOW FROM THE STORM WILL CONTINUE WEDNESDAY...THOUGH IT SHOULD
DIMINISH DURING THE DAY. HAZARDOUS TRAVEL CONDITIONS ARE AGAIN
LIKELY...ESPECIALLY OVER EAST-CENTRAL WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS AND ANY
MEASURED PEAK WIND GUSTS OVER 40 MPH TO THE NATIONAL WEATHER
SERVICE IN GREEN BAY.

LMZ521-522-541>543-271200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
623 PM CST TUE FEB 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

NORTHEAST GALES ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NORTH GALES ARE EXPECTED WEDNESDAY.

SKOWRONSKI

In the hours before

Special weather statement, Feb 26, 3:19 PM CST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
319 PM CST TUE FEB 26 2013

WIZ022-038-048-073-074-270500-
DOOR-OUTAGAMIE-WINNEBAGO-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...STURGEON BAY...APPLETON...OSHKOSH...
CRIVITZ
319 PM CST TUE FEB 26 2013

...HAZARDOUS TRAVEL CONDITIONS FOR THE WEDNESDAY MORNING COMMUTE...

SNOW IS EXPECTED TO SPREAD OVER MUCH OF EAST-CENTRAL WISCONSIN
TONIGHT AND CREATE HAZARDOUS TRAVEL CONDITIONS OVERNIGHT AND
ESPECIALLY FOR THE WEDNESDAY MORNING COMMUTE. 1 TO 3 INCHES OF
ACCUMULATION CAN BE EXPECTED BY NOON WEDNESDAY WITH THE HIGHER
AMOUNTS EXPECTED NEAR A LINE FROM STURGEON BAY TO OCONTO TO
APPLETON TO OSHKOSH. DUE TO NORTHEAST WINDS GUSTING TO 35
MPH...AREAS OF BLOWING AND DRIFTING SNOW CAN BE EXPECTED.

MOTORIST ARE URGED TO USE CAUTION DURING THE MORNING COMMUTE. SLOW
DOWN TO A SAFE SPEED AND ALLOW ADDITIONAL TIME TO REACH YOUR
DESTINATION.

TH/AK
Special weather statement, Feb 26, 6:17 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
617 PM CST TUE FEB 26 2013

WIZ020>022-031-037>040-045-048>050-073-074-270130-
MENOMINEE-NORTHERN OCONTO-DOOR-SHAWANO-WAUPACA-OUTAGAMIE-BROWN-
KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-SOUTHERN MARINETTE-
SOUTHERN OCONTO-
INCLUDING THE CITIES OF...KESHENA...STURGEON BAY...APPLETON...
GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...
CRIVITZ
617 PM CST TUE FEB 26 2013

...TRAVEL CONDITIONS ACROSS EAST-CENTRAL WISCONSIN EXPECTED TO
DETERIORATE VERY RAPIDLY THIS EVENING...

A BAND OF MODERATE TO HEAVY SNOW WAS OVERSPREAD EAST-CENTRAL
WISCONSIN FROM THE SOUTHEAST. AT 610 PM...THE LEADING EDGE OF THE
BAND EXTENDED FROM NEAR MANITOWOC TO CHILTON. IT SHOULD EXTEND
FROM NEAR ALGOMA...TO SOUTHEAST BROWN COUNTY...TO JUST SOUTHEAST
OF APPLETON...TO OSHKOSH BY SHORTLY AFTER 700 PM. THE SNOW SHOULD
BEGIN IN THE APPLETON AREA AROUND 730 PM...AND IN THE GREEN BAY
AND STURGEON BAY AREAS AROUND 800 PM.

THE BAND WAS PRODUCING WIDESPREAD MODERATE TO HEAVY SNOW. IT WILL
PROBABLY WEAKEN A LITTLE AS IT SHIFTS NORTHWEST. BUT VISIBILITIES
ARE STILL EXPECTED TO QUICKLY DROP TO LESS THAN A MILE WHEN THE
BAND ARRIVES. THE FALLING SNOW COMBINED WITH STRONG NORTHEAST
WINDS WILL LEAD TO A VERY RAPID DETERIORATION IN TRAVEL
CONDITIONS.

EVEN SOME AREAS NORTH AND WEST OF THE SNOW BAND WILL EXPERIENCE
SOME POOR TRAVEL CONDITIONS. REPORTS INDICATE THAT TRAVEL ALONG
HIGHWAY 29 FROM GREEN BAY INTO SHAWANO COUNTY WAS BEING SLOWED
SIGNIFICANTLY BY SNOW BLOWING ACROSS THE HIGHWAY.

ANYONE TRAVELING THIS EVENING SHOULD BE ALERT FOR THE POSSIBILITY
OF BLOWING SNOW CAUSING REDUCED VISIBILITIES AND CAUSING SLIPPERY
SPOTS ON ROADWAYS. IF POSSIBLE...TRY BE AT YOUR DESTINATION AND
NOT STILL TRAVELING WHEN THE MAIN SNOW BAND ARRIVES.

SKOWRONSKI
Special weather statement, Feb 26, 7:45 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
745 PM CST TUE FEB 26 2013

WIZ020>022-031-037>040-045-048>050-073-074-270330-
MENOMINEE-NORTHERN OCONTO-DOOR-SHAWANO-WAUPACA-OUTAGAMIE-BROWN-
KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-SOUTHERN MARINETTE-
SOUTHERN OCONTO-
INCLUDING THE CITIES OF...KESHENA...STURGEON BAY...APPLETON...
GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...
CRIVITZ
745 PM CST TUE FEB 26 2013

...TRAVEL CONDITIONS ACROSS EAST-CENTRAL WISCONSIN RAPIDLY
DETERIORATING...

A BAND OF MODERATE SNOW WAS OVERSPREADING EAST-CENTRAL WISCONSIN
FROM THE SOUTHEAST. AT 730 PM...THE LEADING EDGE OF THE SNOW BAND
EXTENDED FROM NEAR KEWAUNEE...TO DENMARK...TO JUST SOUTHEAST OF
APPLETON...TO OMRO. THE SNOW SHOULD BEGIN IN THE APPLETON AREA BY
800 PM...IN THE GREEN BAY AND NEW LONDON AREAS AROUND 830
PM...AND IN THE STURGEON BAY AND WAUTOMA AREAS BETWEEN 900 PM AND
1000 PM.

STRONG NORTHEAST WINDS CONTINUED...ESPECIALLY IN THE GREEN BAY AND
FOX CITIES AREAS...AND ALONG THE LAKESHORE. GUSTS OF 40 TO 45 MPH
WERE COMMON. THE STRONG WINDS ARE EXPECTED TO CONTINUE FOR THE
REST OF THE NIGHT.

SINCE THE DRIFTING SNOW WAS LEADING TO SOME TRAFFIC DIFFICULTIES
ON EAST-WEST ROADS EVEN IN ADVANCE OF THE MAIN SNOW BAND...TRAVEL
CONDITIONS WILL DETERIORATE VERY RAPID AS SOON AS THE SNOW BEGINS.
TRY BE AT YOUR DESTINATION AND NOT STILL TRAVELING WHEN THE MAIN
SNOW BAND ARRIVES.

SKOWRONSKI
Local storm report, Feb 26, 8:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
800 PM CST TUE FEB 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     SNOW             TWO RIVERS              44.15N 87.56W
02/26/2013  E0.5 INCH        MANITOWOC          WI   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Manitowoc

When
February 26, 8:00 PM CST to February 27, 10:00 AM CST
Where
Manitowoc forecast zone
Reported by
COOP Observer
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427996.